I hope this is an appropriate forum for my question. I heard from a family member about a new anti-inflammatory medication that has been or is being developed, which causes fewer (no?) stomach and liver problems. I have been dx with arachnoiditis of the lumbar spine, and am trying to stay away from narcotic medications. My problem is that I now develop severe stomach pain and nausea when I take the NSAID's. My doctor and I have tried about all of them. I really need something to take the edge off of this pain; arachnoiditis is an extremely painful condition. I'm doing the best I can....
Any info you might be able to give me would be much appreciated! Thanks in advance!
NSAIDs are one of the most widely used groups of drugs. Both the beneficial effects of NSAIDs (decrease systemic inflammation) and their deleterious effects (cause irritation or ulcers of the gastric mucosa) are, in part, related to inhibition of an enzyme (or protein) called cyclooxygenase. This enzyme generates prostaglandins which induce inflammation but also protect against the gastrointestinal lining from injury. Nearly all NSAIDs inhibit cyclooxygenase and, therefore, prostaglandin concentrations. Studies have identified two forms of cyclooxygenase--cyclooxygenase-1 (COX-1) and cyclooxygenase-2 (COX-2). COX-2 is found in high concentrations in sites of inflammation, but in contrast to COX-1, is not found in the normal human stomach. Cox-1 is found in the gastric mucosa and is responsible for the mucosal protection. Currently, all available NSAIDs inhibit both COX-1 and COX-2 (the ratio of their selectivity for COX-1/COX-2 varies widely). The perfect NSAID will selectively inhibit COX-2 but not alter COX-1. We await the production of such a drug.
In comparison with other classes of drugs, NSAIDs have a relatively low incidence of hepatotoxicity (or harmful effects on the liver). The prevalence of slight liver enzyme increases is 1-15%. The prevalence of significant NSAID-induced hepatotoxicity is even lower. The hepatotoxicity is thought to be a class effect and not attributed to a particular drug.
The development of severe stomach pain and nausea is concerning and may be indicative of gastric mucosal irritation or even ulceration. You should be evaluated by your gastroenterologist if these symptoms persist.
This information is presented for educational purposes only. Always consult your personal physician for specific medical questions.
*keywords: NSAID, gastric inflammation
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.